Hail, Perkins
- When
- May 25, 2:09 PM MST
- Where
- Perkins County, 5 mi S of Lodgepole
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.728, -102.670
Severe thunderstorms developed along a cold front. Large hail fell from northwestern through south central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms developed along a cold front. Large hail fell from northwestern through south central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 25, 1:40 PM MST, 29 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 240 PM MDT FRI MAY 25 2007 .DISCUSSION...20Z SFC ANALYSIS INDICATES LOW PRESSURE CURRENTLY LOCATED OVER NORTHWESTERN SOUTH DAKOTA...WITH WARM FRONT NEAR THE ND/SD BORDER AND A COLD FRONT NEAR THE WY/SD BORDER. WATER VAPOR IMAGERY SHOWS UPPER TROUGH AXIS APPROACHING EASTERN MT/WY WITH DIVERGENCE INCREASING ALOFT OVER WESTERN SOUTH DAKOTA AS A JET STREAK ROUNDS THE BASE OF THE TROUGH. LATEST RUC SHOWS NARROW N/S ORIENTED BAND OF 1000-1700J/KG CAPE OVER WESTERN AND CENTRAL SOUTH DAKOTA...WRAPPING AROUND TO NORTH OF THE LOW OVER WESTERN SOUTH DAKOTA...WHICH IS WHERE THE STRONGER THUNDERSTORMS ARE CURRENTLY FIRING. EXPECT TO SEE CONVECTIVE ACTIVITY CONTINUE ACROSS NW SD INTO THE EARLY EVENING AS LOW LEVEL JET DEVELOPS...POSSIBLY EXTENDING SOUTHWARD ALONG THE INSTABILITY AXIS AS THE COLD FRONT MOVES INTO WESTERN SOUTH DAKOTA...THEN SHIFTING EASTWARD LATER IN THE EVENING. ON SATURDAY...HIGH PRESSURE WILL PROMOTE STABILITY DURING THE DAY. HIGHS WILL BE 10F COLDER. RETURN FLOW ON BACK SIDE OF HIGH COMBINED WITH 850-700MB THETA-E RIDGE MAY GIVE AREAS IN THE FAR SOUTH SMALL CHANCES FOR -TSRA SATURDAY NIGHT. SUNDAY...SHORTWAVE MOVES THROUGH THE NORTHERN PLAINS AS THERMAL RIDGE QUICKLY AMPLIFIES. TEMPERATURES WILL CLIMB INTO THE 70S IN MANY LOCATIONS...WITH A CHANCE OF -TSRA AS INSTABILITY RETURNS AHEAD OF WAVE. EXTENDED...UNSETTLED WEATHER IS EXPECTED EARLY NEXT WEEK AS AN UPPER LEVEL TROF APPROACHES THE REGION. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR MONDAY AND MONDAY NIGHT...WITH SEVERE STORMS LOOKING POSSIBLE AS A COLD FRONT PASSES ACROSS. UPPER TROF WILL MOVE OVER THE NORTHERN PLAINS TUESDAY INTO WEDNESDAY...BRINGING COOLER TEMPERATURES ALONG WITH CHANCES FOR A FEW SHOWERS AND STORMS. && .AVIATION...COLD FRONT SITTING ACROSS WY/SD BORDER WITH WARM FRONT OVER NRN SD. EXPECT CONVECTION TO CONTINUE THROUGH THIS EVENING WITH AREAS OF FOG AND LOW CLOUDS DEVELOPING AFTER MIDNIGHT. NUMEROUS STRONG AND SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. AFTER 04Z LOW CLOUDS WILL SPREAD ACROSS WY AND CAUSE MVFR CONDITIONS WITH AREAS OF IFR CIGS AND VSBY. BY 06Z AREAS OF IFR CIGS AND VSBY EXPECTED TO DEVELOP OVER THE REST OF THE REGION. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 637 AM MDT FRI MAY 25 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-261300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 637 AM MDT (737 AM CDT) FRI MAY 25 2007 ...WIND ADVISORY IN EFFECT FROM LATE THIS MORNING TO EARLY THIS EVENING OVER SOUTH CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF NORTHEASTERN WYOMING AND ALL OF WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. A FAST MOVING COLD FRONT WILL SWEEP ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. IT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS. SUFFICIENT INSTABILITY WILL BE PRESENT FOR ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. PLENTY OF WIND WILL BE SEEN WITH THIS COLD FRONT. AHEAD OF THE FRONT OVER SOUTH CENTRAL SOUTH DAKOTA SOUTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH. BEHIND THE COLD FRONT OVER THE ENTIRE REGION...EXPECT NORTHWEST WINDS AT 15 TO 30 MPH WITH GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY NIGHT THROUGH WEDNESDAY...EXPECT A CHANCE OF THUNDERSTORMS. SEVERE THUNDERSTORMS WILL BE POSSIBLE ON MEMORIAL DAY...WITH LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Rapid City radar (KUDX), 179 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
12 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24956, 24966, 24976, 24980, 24984, 24992, 24994, 24993, 24995, 24996, 24998, 24997, 24999, 25001.